A Journal "Theory of Probability and Mathematical Statistics"


About   Editorial Board   Contacts   Template   Publication Ethics   Peer Review Process   Special Issues   History  

Theory of Probability and Mathematical Statistics

The trimmed mean in non-parametric regression function estimation

Subhra Sankar Dhar, Prashant Jha and Prabrisha Rakshit


Abstract: This article studies a trimmed version of the Nadaraya–Watson estimator for the unknown non-parametric regression function. The characterization of the estimator through the minimization problem is established, and its pointwise asymptotic distribution is derived. The robustness property of the proposed estimator is also studied through the breakdown point. Moreover, similar to the trimmed mean in the location model, and for a wide range of trimming proportion, the proposed estimator possesses good efficiency and high breakdown point, which is out of the ordinary properties for any estimator. Furthermore, the usefulness of the proposed estimator is shown for two benchmark real data and various simulated data.

Keywords: Heavy-tailed distribution, Kernel density estimator, L-estimator, the Nadaraya–Watson estimator, Robust estimator

I. M. Almanjahie, M. K. Attouch, O. Fetitah, and H. Louhab, Robust kernel regression estimator of the scale parameter for functional ergodic data with applications, Chil. J. Stat. 11 (2020), no. 2, 73–93. MR 4206207
M. Attouch, A. Laksaci, and S. E. Ould, Asymptotic distribution of robust estimator for functional nonparametric models, Comm. Statist. Theory Methods 38 (2009), no. 8-10, 1317–1335. MR 2538143
M. Attouch, A. Laksaci, and S. E. Ould, Asymptotic normality of a robust estimator of the regression function for functional time series data, J. Korean Statist. Soc. 39 (2010), no. 4, 489–500. MR 2780220
N. Azzedine, A. Laksaci, and S. E. Ould, On robust nonparametric regression estimation for a functional regressor, Statist. Probab. Lett. 78 (2008), no. 18, 3216–3221. MR 2479480
P. J. Bickel, On some robust estimates of location, Ann. Math. Statist. 36 (1965), 847–858. MR 177484
P. Billingsley, Probability and measure, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, New York-Chichester-Brisbane, 1979. MR 534323
G. Boente and R. Fraimen, Robust nonparametric regression estimation for dependent observations, Ann. Statist. 17 (1989), no. 3, 1242–1256. MR 1015148
G. Boente and R. Fraimen, Asymptotic distribution of robust estimators for nonparametric models from mixing processes, Ann. Statist. 18 (1990), no. 2, 891–906. MR 1056342
G. Boente and R. Fraimen, Local
-estimators for nonparametric regression under dependence, J. Nonparametr. Statist. 4 (1994), no. 1, 91–101. MR 1366366
G. Boente and A. Vahnovan, Strong convergence of robust equivariant nonparametric functional regression estimators, Statist. Probab. Lett. 100 (2015), 1–11. MR 3324068
G. Boente and A. Vahnovan, Robust estimators in semi-functional partial linear regression models, J. Multivariate Anal. 154 (2017), 59–84. MR 3588557
P. Čížek, Generalized method of trimmed moments, J. Statist. Plann. Inference 171 (2016), 63–78. MR 3458068
P. Cizek, J. Tamine, and W. Hardle, Smoothed
-estimation of regression function, Comput. Statist. Data Anal. 52 (2008), no. 12, 5154–5162. MR 2526582
R. M. Clark, Non-parametric estimation of a smooth regression function, J. Roy. Statist. Soc. Ser. B 39 (1977), no. 1, 107–113. MR 494661
G. Collomb and W. Hardle, Strong uniform convergence rates in robust nonparametric time series analysis and prediction: kernel regression estimation from dependent observations, Stochastic Process. Appl. 23 (1986), no. 1, 77–89. MR 866288
C. Crambes, L. Delsol, and A. Laksaci, Robust nonparametric estimation for functional data, J. Nonparametr. Stat. 20 (2008), no. 7, 573–598. MR 2454613
L. Devroye, Laws of the iterated logarithm for order statistics of uniform spacings, Ann. Probab. 9 (1981), no. 5, 860–867. MR 628878
S. S. Dhar, Trimmed mean isotonic regression, Scand. J. Stat. 43 (2016), no. 1, 202–212. MR 3467002
S. S. Dhar and P. Chaudhuri, A comparison of robust estimators based on two types of trimming, AStA Adv. Stat. Anal. 93 (2009), no. 2, 151–158. MR 2511592
S. S. Dhar and P. Chaudhuri, On the derivatives of the trimmed mean, Statist. Sinica 22 (2012), no. 2, 655–679. MR 2954356
J. Fan and I. Gijbels, Local polynomial modelling and its applications, Monographs on Statistics and Applied Probability, vol. 66, Chapman & Hall, London, 1996. MR 1383587
W. Feller, An introduction to probability theory and its applications. Vol. I, third ed., John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0228020
L. A. García-Escudero, A. Gordaliza, and C. Matrán, Trimming tools in exploratory data analysis, J. Comput. Graph. Statist. 12 (2003), no. 2, 434–449. MR 1983163
L. A. García-Escudero, A. Gordaliza, C. Matrán, and A. Mayo-Iscar, A general trimming approach to robust cluster analysis, Ann. Statist. 36 (2008), no. 3, 1324–1345. MR 2418659
Th. Gasser and H.-G. Müller, Kernel estimation of regression functions, Smoothing techniques for curve estimation (Proc. Workshop, Heidelberg, 1979), Lecture Notes in Math., vol. 757, Springer, Berlin, 1979, pp. 23–68. MR 564251
R. V. Hogg, Some observations on robust estimation, J. Amer. Statist. Assoc. 62 (1967), 1179–1186. MR 221630
P. J. Huber, Robust statistics, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1981. MR 606374
L. A. Jaeckel, Some flexible estimates of location, Ann. Math. Statist. 42 (1971), 1540–1552. MR 350951
J. Jurečková, R. Koenker, and A. H. Welsh, Adaptive choice of trimming proportions, Ann. Inst. Statist. Math. 46 (1994), no. 4, 737–755. MR 1325993
J. Jurecková and B. Procházka, Regression quantiles and trimmed least squares estimator in nonlinear regression model, J. Nonparametr. Statist. 3 (1994), no. 3-4, 201–222. MR 1291545
H. Kaya, Pm. Tüfekci, and F. S. Gürgen, Local and global learning methods for predicting power of a combined gas & steam turbine, Proceedings of the International Conference on Emerging Trends in Computer and Electronics Engineering ICETCEE, 2012, pp. 13–18.
E. A. Nadaraya, On non-parametric estimates of density functions and regression curves, Teor. Verojatnost. i Primenen. 10 (1965), 199–203. MR 0172400
Ch.-H. Park, S. Lee, and J.-H. Chang, Robust closed-form time-of-arrival source localization based on α-trimmed mean and Hodges–Lehmann estimator under NLOS environments, Signal Processing 111 (2015), 113–123.
M. B. Priestley and M. T. Chao, Non-parametric function fitting, J. Roy. Statist. Soc. Ser. B 34 (1972), 385–392. MR 331616
P. J. Rousseeuw and A. M. Leroy, Robust regression and outlier detection, Wiley Series in Probability and Mathematical Statistics: Applied Probability and Statistics, John Wiley & Sons, Inc., New York, 1987. MR 914792
R. J. Serfling, Approximation theorems of mathematical statistics, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1980. MR 595165
B. W. Silverman, Density estimation for statistics and data analysis, Monographs on Statistics and Applied Probability, Chapman & Hall, London, 1986. MR 848134
St. M. Stigler, The asymptotic distribution of the trimmed mean, Ann. Statist. 1 (1973), 472–477. MR 359134
A. Tsanas, M. A. Little, P. E. McSharry, and L. O. Ramig, Accurate telemonitoring of Parkinson’s disease progression by noninvasive speech tests, IEEE Transactions on Biomedical Engineering 57 (2009), no. 4, 884–893.
P. Tüfekci, Prediction of full load electrical power output of a base load operated combined cycle power plant using machine learning methods, International Journal of Electrical Power & Energy Systems 60 (2014), 126–140.
W. Wang, N. Lin, and X. Tang, Robust two-sample test of high-dimensional mean vectors under dependence, J. Multivariate Anal. 169 (2019), 312–329. MR 3875602
G. S. Watson, Smooth regression analysis, Sankhyā Ser. A 26 (1964), 359–372. MR 185765
A. H. Welsh, The trimmed mean in the linear model, Ann. Statist. 15 (1987), no. 1, 20–45. MR 885722